AJC: Australian registry hints at equal thrombosis risk of DES and BMS

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Drug-eluting stents (DES) were not associated with increased risk of stent thrombosis compared with bare-metal stents (BMS) at 12 months, according to a large Australian registry that selectively used DES for patients at high risk of restenosis and was published in the June 15 issue of the American Journal of Cardiology.

Bryan P. Yan, MBBS, from the cardiology division at Massachusetts General Hospital and Harvard Medical School, both in Boston, and colleagues, including the Melbourne Interventional Group in Australia, said that recent reports suggest that DES may increase the risk of stent thrombosis (ST) relative to BMS. Therefore, they said that the aim of their study was to compare DES and BMS outcomes with a specific focus on ST.

The researchers analyzed 30-day and one-year outcomes of 2,919 patients who underwent PCI with stent implantation from the Melbourne Interventional Group registry.

They found a similar incidence of ST (early or late) between BMS and DES (1.6 vs. 1.4 percent), and DES use was not predictive of ST.

Independent predictors of ST included the absence of clopidogrel (Plavix) therapy at 30 days, renal failure, index procedure presentation with an acute coronary syndrome, diabetes mellitus and total stent length ≥20 mm.

The researchers noted that patients given DES were scheduled to use clopidogrel for a longer period than BMS patients.

A significant proportion of DES and BMS patients had stopped taking the drug by the 30-day (8 and 21.2 percent) and 12-month (38.7 and 58.3 percent) follow-up assessments, according to investigators.

The authors wrote that the increased use of clopidogrel “may have offset the potential higher risk of stent thrombosis associated with these higher risk lesions.”

However, the authors cautioned that “planned duration of clopidogrel use was a crude surrogate marker of duration of treatment and did not account for noncompliance or interruption of therapy.”